Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 113, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 28, 2015, 8:26 PM CDT for Barton County, Russell County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2015, 8:26 PM CDT (01:26 UTC)
- Expired
- May 28, 2015, 9:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 146 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1000 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
984 WUUS53 KICT 290126 SVRICT KSC009-167-290215- /O.NEW.KICT.SV.W.0113.150529T0126Z-150529T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 826 PM CDT THU MAY 28 2015 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS... RUSSELL COUNTY IN CENTRAL KANSAS... * UNTIL 915 PM CDT * AT 825 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM RUSSELL TO NEAR OLMITZ...MOVING NORTHEAST AT 35 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... GREAT BEND...RUSSELL...HOISINGTON...ELLINWOOD...WILSON...CLAFLIN... LUCAS...GORHAM...PAWNEE ROCK...DORRANCE...ALBERT...OLMITZ... MILBERGER...BUNKER HILL...GALATIA...SUSANK...WILSON STATE PARK... WILSON LAKE...ODIN AND GREAT BEND AIRPORT. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 176 AND 205. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3898 9904 3910 9848 3826 9848 3826 9903 TIME...MOT...LOC 0125Z 244DEG 32KT 3890 9884 3848 9890 HAIL...0.75IN WIND...60MPH $$ JAKUB
2 follow-up statements
834 WWUS53 KICT 290141 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 841 PM CDT THU MAY 28 2015 KSC009-167-290215- /O.CON.KICT.SV.W.0113.000000T0000Z-150529T0215Z/ BARTON KS-RUSSELL KS- 841 PM CDT THU MAY 28 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR BARTON AND RUSSELL COUNTIES... AT 841 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF DORRANCE TO NEAR HOISINGTON... MOVING EAST AT 30 MPH. HAZARD...60 MPH WIND GUSTS AND DIME SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... GREAT BEND...RUSSELL...HOISINGTON...ELLINWOOD...WILSON...CLAFLIN... LUCAS...GORHAM...PAWNEE ROCK...DORRANCE...ALBERT...OLMITZ... MILBERGER...BUNKER HILL...GALATIA...SUSANK...WILSON STATE PARK... WILSON LAKE...ODIN AND GREAT BEND AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3898 9904 3910 9848 3826 9848 3826 9903 TIME...MOT...LOC 0141Z 262DEG 26KT 3889 9869 3847 9875 HAIL...0.75IN WIND...60MPH $$ JAKUB
559
WWUS53 KICT 290200
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CDT THU MAY 28 2015
KSC009-167-290210-
/O.CAN.KICT.SV.W.0113.000000T0000Z-150529T0215Z/
BARTON KS-RUSSELL KS-
900 PM CDT THU MAY 28 2015
...THE SEVERE THUNDERSTORM WARNING FOR BARTON AND RUSSELL COUNTIES IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS UP TO
50 MPH AND HEAVY DOWNPOURS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 3898 9904 3910 9848 3826 9848 3826 9903
TIME...MOT...LOC 0159Z 244DEG 32KT 3896 9850 3854 9856
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:51 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 28, 6:51 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 651 PM CDT THU MAY 28 2015 ...UPDATED FOR 00Z AVIATION DISCUSSION... .SYNOPSIS... ISSUED AT 240 PM CDT THU MAY 28 2015 REGIONAL 88D'S SHOWS A PRONOUNCED MCV TRACKING OVER EXTREME SE KS/SW MO WITH ANOTHER CIRCULATION OVER EASTERN NEBRASKA. MEANWHILE...A MORE SYNOPTIC IMPULSE IS LIFTING OVER NORTHERN NM/SOUTHERN CO. AT THE SURFACE...OUTFLOW FROM OVERNIGHT CONVECTION PUSHED INTO THE TX PANHANDLE/SOUTHERN OK WITH RETURN FLOW ALREADY ALLOWING FOR RECOVERY ACROSS THE HIGH PLAINS. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 240 PM CDT THU MAY 28 2015 RAINFALL WILL COME TO AN END OVER SE KS SHORTLY AS THE MCV CONTINUES TO LIFT NORTHEAST. STORMS ARE ALREADY STARTING TO DEVELOP OUT OVER FAR EASTERN CO/WESTERN KS. THIS ACTIVITY WILL WORK EAST OVERNIGHT AND SHOULD MOVE INTO THE WESTERN FRINGES OF THE FORECAST AREA AROUND 06Z. FAIRLY CONFIDENT THAT THE CONVECTION WILL NOT BE AS WIDESPREAD AS LAST NIGHT AND THAT THERE MAYBE TWO MAIN AREAS OF CONVECTION. ONE WHICH HAS ALREADY DEVELOPED OVER THE TX PANHANDLE AND WILL SLOWLY SLIDE EAST OVERNIGHT. THE OTHER MORE WIDESPREAD AREA MAYBE OVER NORTH CENTRAL KS WHICH WILL BE CLOSER TO THE BETTER UPPER DYNAMICS AND MID LEVEL MOISTURE TRANSPORT. OBVIOUSLY WITH GROUNDS VERY SATURATED...FLOODING WILL BE A THREAT WITH ANY STORMS OVERNIGHT. ATTENTION WILL THEN TURN TO A COLD FRONT THAT IS SET TO SWEEP THROUGH THE FORECAST AREA ON FRI. THE GFS IS QUITE A BIT FASTER WITH THIS FRONT COMPARED TO THE NAM WITH THE GFS GETTING SOME SUPPORT FROM THE ECMWF. WITH THE COOLER MID LEVEL TEMPS REMAINING AND ASSOCIATED LIMITED CAPPING...CONFIDENCE IS HIGH THAT STORMS WILL DEVELOP ALONG THE FRONT FRI AFTERNOON AND CONTINUE SOUTHEAST OVERNIGHT. THIS SCENARIO WOULD PLACE THE BEST STORM CHANCES FRI ALONG AND SE OF THE KS TURNPIKE. BY SAT MORNING THE BULK OF THE ACTIVITY WILL BE SOUTHEAST OF THE FORECAST AREA WITH MUCH NEEDED DRIER AIR FINALLY PUSHING INTO THE FORECAST AREA WITH BELOW NORMAL TEMPS. .LONG TERM...(SUNDAY THROUGH THURSDAY) ISSUED AT 240 PM CDT THU MAY 28 2015 BY SUN AFTERNOON...WHAT IS LEFT OF THE UPPER WAVE WILL BE OVER THE OZARK REGION AND WILL CONTINUE TRACKING SLOWLY SOUTHEAST AS UPPER RIDGING FINALLY SETS UP OVER THE ROCKIES INTO THE HIGH PLAINS. THIS WILL ALLOW FOR DRY WEATHER TO CONTINUE THROUGH WEDNESDAY. THERE IS THEN DECENT MODEL CONSENSUS THAT SHORTWAVE ENERGY WILL TRACK OUT OF THE PACIFIC NW AND EVENTUALLY ACROSS THE NORTHERN ROCKIES AND OUT INTO THE NORTHERN/CENTRAL PLAINS FOR WED NIGHT INTO THU. WHILE SOME STORMS CAN'T BE RULED OUT FOR NORTH CENTRAL KS...THE BETTER STORM CHANCES LOOK TO BE NORTH OF THE FORECAST AREA. SHOULD START THE WORK WEEK OFF WITH BELOW NORMAL TEMPS AS THEY GRADUALLY CLIMB TO NEAR NORMAL VALUES BY MID WEEK. LAWSON && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 651 PM CDT THU MAY 28 2015 THE AVIATION FORECAST CONCERNS CONTINUE TO BE THE CHANCES FOR CONVECTION OVERNIGHT AND THEN AGAIN DURING THE DAY FRIDAY. ATTEMPTED TO TIME CONVECTION THROUGH THE EARLY OVERNIGHT HOURS FOR WESTERN TERMINALS. CONVECTION DURING THE DAY IS POSSIBLE...BUT HAVE LEFT VCTS OUT OF THE DAY TIME FOR NOW BECAUSE OF THE UNCERTAINTY. WINDS WILL CONTINUE TO BE SOUTHERLY THROUGHOUT THE PERIOD. BILLINGS WRIGHT && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 78 60 72 / 50 50 60 20 HUTCHINSON 64 78 58 70 / 50 40 50 20 NEWTON 64 76 58 70 / 50 40 60 20 ELDORADO 66 77 60 72 / 60 50 60 20 WINFIELD-KWLD 65 79 61 73 / 50 50 60 30 RUSSELL 60 78 54 69 / 60 30 40 10 GREAT BEND 61 78 55 69 / 60 30 40 10 SALINA 64 78 57 70 / 50 40 50 10 MCPHERSON 63 77 57 70 / 50 40 50 20 COFFEYVILLE 66 77 63 74 / 50 60 70 40 CHANUTE 67 77 63 73 / 50 60 70 30 IOLA 66 77 62 73 / 50 60 70 30 PARSONS-KPPF 67 77 63 73 / 50 60 70 40 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ052-053- 067>072-082-083-091>096-098>100. FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR KSZ032-033-047>051. &&
Hazardous weather outlook, May 28, 3:45 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT THU MAY 28 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-291015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 345 PM CDT THU MAY 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT DUE TO THE RECENT HEAVY RAINS...A COUPLE COUNTY AND RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS PARTS OF THE AREA. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. PLEASE DO NOT DRIVE INTO FLOODED ROADWAYS. THUNDERSTORMS THAT DEVELOP OVER WESTERN KANSAS ARE EXPECTED TO MOVE EAST OVERNIGHT...AFFECTING CENTRAL AND SOUTH CENTRAL KANSAS AFTER 9 PM AND SOUTHEAST KANSAS AFTER 2 AM. WHILE THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL LIKELY BE OVER WESTERN KANSAS...A HANDFUL OF STRONG TO SEVERE STORMS ARE POSSIBLE GENERALLY WEST OF I-135. LOCALLY HEAVY RAIN WILL LIKELY BE THE MAIN CONCERN AREAWIDE THIS EVENING AND OVERNIGHT...WHICH MAY AGGRAVATE OR RENEW ONGOING FLOODING CONCERNS. CONSEQUENTLY...A FLASH FLOOD WATCH IS IN EFFECT ACROSS THE ENTIRE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RIVER FLOODING IS EXPECTED TO PERSIST ALONG THE COW CREEK IN RICE AND RENO COUNTIES THROUGH THE WEEKEND. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. A FINAL ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED FRIDAY AFTERNOON AND NIGHT...AS A STRONG COLD FRONT APPROACHES FROM THE NORTHWEST. HEAVY RAIN WILL BE POSSIBLE WITH THIS ACTIVITY WHICH MAY LEAD TO CONTINUED FLOODING CONCERNS. SEVERE STORMS WILL ALSO BE POSSIBLE FRIDAY AFTERNOON AND EVENING...WITH HALF DOLLAR SIZE HAIL AND 60 MPH DOWNBURST WINDS POSSIBLE WITH THE STRONGER STORMS. THOSE WITH OUTDOOR PLANS ALONG CREEKS AND RIVERS NEED TO MONITOR THE WEATHER SITUATION CLOSELY FOR THE NEXT COUPLE OF DAYS. A MUCH NEEDED DRY WEATHER PATTERN WILL PREVAIL FROM THE WEEKEND THROUGH MID NEXT WEEK...WITH CHANCES FOR THUNDERSTORMS POSSIBLY INCREASING AGAIN BY WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED OVERNIGHT FOR LOCATIONS MAINLY WEST OF I-135. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/ LAWSON
In the hours before
Special weather statement, May 28, 7:40 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 740 PM CDT THU MAY 28 2015 KSZ032-047-290130- RUSSELL KS-BARTON KS- 740 PM CDT THU MAY 28 2015 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... RUSSELL COUNTY IN CENTRAL KANSAS... NORTHERN BARTON COUNTY IN CENTRAL KANSAS... * UNTIL 830 PM CDT * AT 738 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER PFEIFER...MOVING EAST AT 45 MPH. WIND GUSTS UP TO 55 MPH AND HEAVY DOWNPOURS WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... RUSSELL...GORHAM...DORRANCE...MILBERGER...BUNKER HILL...GALATIA... SUSANK...RUSSELL AIRPORT...ODIN AND WILSON LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3905 9904 3910 9856 3855 9854 3852 9903 TIME...MOT...LOC 0038Z 257DEG 38KT 3872 9917 JAKUB
Local storm report, May 28, 8:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
823 PM CDT THU MAY 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 3 W GALATIA 38.65N 99.01W
05/28/2015 M0.50 INCH BARTON KS TRAINED SPOTTER
MOSTLY PEA SIZE HAIL WITH A FEW HAILSTONES SLIGHTLY
LARGER.
&&
JMRThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:40 PM CDT | Special Weather Statement | ICT | Russell | 50 min |
| May 28, 9:04 PM CDT | Special Weather Statement | ICT | Barton, Lincoln | 41 min |
| May 29, 12:50 AM CDT | Special Weather Statement | ICT | Butler | 55 min |
| May 29, 1:18 AM CDT | Special Weather Statement | ICT | Butler | 57 min |
| May 29, 1:59 AM CDT | Areal Flood Warning | ICT | Butler | 12 hr |
| May 29, 3:11 AM CDT | Areal Flood Warning | ICT | Greenwood | 19 hr |
| May 29, 3:26 AM CDT | Areal Flood Warning | ICT | Woodson | 30 hr |
| May 29, 4:30 AM CDT | Areal Flood Warning | ICT | Wilson | 12 hr |
| May 29, 4:44 AM CDT | Areal Flood Warning | ICT | Allen | 18 hr |
| May 29, 9:47 AM CDT | Areal Flood Warning | ICT | Reno, Rice | 48 hr |
| May 29, 2:46 PM CDT | River Flood Warning | ICT | Allen, Neosho | 46 hr |
| May 29, 2:46 PM CDT | River Flood Warning | ICT | Neosho | 60 hr |
| May 29, 2:46 PM CDT | River Flood Warning | ICT | Labette, Neosho | 3 days |
| May 29, 2:46 PM CDT | River Flood Warning | ICT | Cherokee, Labette | 4 days |
| May 29, 3:25 PM CDT | Areal Flood Warning | ICT | Neosho | 18 hr |
| May 29, 5:30 PM CDT | River Flood Warning | ICT | Wilson | 53 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.